Progesterone and androgenic alopecia (hair loss)
First of all, I wanted you to know that I have been following your advice for years, but I have never written to you before. I recognise you as an extremely caring and knowledgeable person. The amount of time and effort you are putting into helping us is incredible and appreciated so very much.
Years ago, when I lived in the UK, a holistic doctor recommended me to use Napro, which has helped me no end with fluid retention, heavy periods, clotting, breast tenderness, sleep etc, etc. Later, when I moved to South America, it became impossible to bring goods into the country, so I have been using 200mg Cyclogest suppositories instead.
However, the Doctors here were telling me about the dangers of taking high doses of Progesterone (cancer, etc), so l decided to cut it down to 100mg, which was a big mistake because 1) my next period lasted only 17 days and 2) I got lots of breast pain, 3) the period was very heavy, 4) I got fluid retention and 5) I got the most distressing and SEVERE hair loss (male pattern type).
The following month I thought it best to go back up to 200mg again, but I was still losing hair, so the next month I raised it to 300mg and the hair loss stopped. Because the higher I went, the better I was feeling, during the summer I decided to raise it to 400mg but then I felt it was too much and went back down to 300mg and stayed on that for a whole year. In those 12 months, I carried on without losing hair and I recovered my hair everywhere EXCEPT for my crown, which has made me extremely depressed, because even my children notice it.
I am 48 now. After reading a lot of the advice you have given to other ladies, I decided to 1) have a Vitamin D test which turned out to be under the minimum limit, so the Endocrinologist gave me some Vit D supplements (I have been taking 10.000 units/day for the last 6 weeks) and 2) go back to 400mg of progesterone again and planned to stay on that for a long time to see if I can recover the hair loss. However, this resulted in a very heavy period and even MORE hair loss!
I think you have said before that when you start Progesterone or when you raise it, you stimulate Oestrogen and your androgen levels go up. So I don’t know if going to 400mg was either too much or whether it is a question of staying on it longer and going through a phase of adjustment before seeing the benefits (hopefully my crown hair growing back). Right now, I regret having gone to 400mg; at least at 300mg the hair didn't grow back , but I was not losing it either.
I read that oestrogen is also necessary for hair growth and that “The Pill” has helped some people and that hair folicles need some Oestrogen as well. Do you think it is possible that by going so high in Progesterone, I have suppressed the Oestrogen too much?
What should I do next month? Usually I use Progesterone from day 15 of the cycle until the period starts, at around 28 days. Last month, with 400mg Progesterone, it lasted 25 days.
Part of me thinks that if I carry on at 400mg and the vitamin D kicks in and therefore the Progesterone starts working better, I will lose even more hair. The other part of me thinks that I already went through the worst part of going up to 400mg and now things will start to get better after the inicial stimulation of the Oestrogen and androgens. Am I making sense?
Without your help I cannot decide whether to carry on at 400mg or go back to 300mg. I would love to have my crown hair back and I cannot function properly for worrying about it at the moment.
Now, I would say to the Doctor, I feel I am more likely to get cancer from the sadness of my baldness than from taking excessively high levels of Progesterone. Heavy periods and breast pain I can handle but the baldness is killing me, so if you (or anyone who knows how regrow hair, from an androgenic alopecia condition) can help me I would be so very grateful.
Best wishes and thank you very much in advance.